Alert archive / California / Frost Advisories in 2016

Frost Advisory 5, NWS San Francisco Bay Area, CA

December 18, 20168 counties in California

NWS San Francisco Bay Area, CA issued this frost advisory at Dec 18, 2016, 7:15 PM PST for 8 counties in California. It took effect at Dec 19, 2016, 12:00 AM PST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Dec 18, 2016, 7:15 PM PST (03:15 UTC)
In effect from
Dec 19, 2016, 12:00 AM PST
Expired
Dec 19, 2016, 8:00 AM PST
In force
8 hr
Issued by
NWS San Francisco Bay Area, CA

Counties Alameda County, CA, Contra Costa County, CA, Marin County, CA, Monterey County, CA, San Mateo County, CA, Santa Clara County, CA, Santa Cruz County, CA, Sonoma County, CA

The radar

The San Francisco radar (KMUX), 44 km from the middle of the area, began a volume at 03:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 3.3 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2016-12-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2016-12-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2304 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

566 
WWUS76 KMTR 190315
NPWMTR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
715 PM PST SUN DEC 18 2016

...ANOTHER COLD NIGHT AROUND THE REGION...

.TEMPERATURES WILL BE COLD AGAIN AND VERY SIMILAR TO TEMPERATURES
OBSERVED SATURDAY NIGHT AND SUNDAY MORNING.

CAZ512-191600-
/O.EXA.KMTR.FZ.W.0004.161219T0800Z-161219T1600Z/
SANTA CRUZ MOUNTAINS-
INCLUDING THE CITIES OF...SCOTTS VALLEY...BOULDER CREEK...
DAY VALLEY
715 PM PST SUN DEC 18 2016

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM PST
MONDAY...

THE NATIONAL WEATHER SERVICE IN SAN FRANCISCO HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM PST
MONDAY. 

* TEMPERATURE...LOWS IN THE 20S TO LOWER 30S CAN BE EXPECTED.

* LOCATIONS...SANTA CRUZ MOUNTAINS

* TIMING...SUNDAY NIGHT INTO MONDAY MORNING.

* IMPACTS...FREEZING TEMPERATURES CAN KILL UNPROTECTED PLANTS. 
  VULNERABLE POPULATIONS AND OUTDOOR ANIMALS WILL LIKELY 
  STRUGGLE TO KEEP WARM. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

CAZ506-507-510-511-513-516>518-528-191600-
/O.CON.KMTR.FZ.W.0004.161219T0800Z-161219T1600Z/
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
EAST BAY INTERIOR VALLEYS-EAST BAY HILLS AND THE DIABLO RANGE-
SANTA CLARA VALLEY INCLUDING SAN JOSE-
SOUTHERN SALINAS VALLEY/ARROYO SECO AND LAKE SAN ANTONIO-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO COUNTY AND INTERIOR MONTEREY COUNTY
INCLUDING PINNACLES NATIONAL MONUMENT-
NORTHERN SALINAS VALLEY/HOLLISTER VALLEY AND CARMEL VALLEY-
INCLUDING THE CITIES OF...SANTA ROSA...SOUTH SANTA ROSA...NAPA...
SAN RAFAEL...PETALUMA...NOVATO...ROHNERT PARK...ANGWIN...
LAGUNITAS-FOREST KNOLLS...WOODACRE...CONCORD...ANTIOCH...
LIVERMORE...WALNUT CREEK...PLEASANTON...PITTSBURG...SAN RAMON...
BLACKHAWK...SAN JOSE...GREENFIELD...KING CITY...SALINAS
715 PM PST SUN DEC 18 2016

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM
PST MONDAY...

* TEMPERATURE...LOWS IN THE 20S TO LOWER 30S CAN BE EXPECTED.

* LOCATIONS...NORTH BAY MOUNTAINS AND VALLEY...EAST BAY VALLEYS 
  AND HILLS...SANTA CLARA VALLEY INCLUDING SAN JOSE...INTERIOR 
  MONTEREY COUNTY INCLUDING THE SALINAS VALLEY AND ALL OF SAN 
  BENITO COUNTY. 

* TIMING...SUNDAY NIGHT INTO MONDAY MORNING.

* IMPACTS...FREEZING TEMPERATURES CAN KILL UNPROTECTED PLANTS. 
  VULNERABLE POPULATIONS AND OUTDOOR ANIMALS WILL LIKELY 
  STRUGGLE TO KEEP WARM. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

CAZ505-508-509-529-530-191600-
/O.NEW.KMTR.FR.Y.0005.161219T0800Z-161219T1600Z/
COASTAL NORTH BAY INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO BAY SHORELINE-SAN FRANCISCO PENINSULA COAST-
NORTHERN MONTEREY BAY-SOUTHERN MONTEREY BAY AND BIG SUR COAST-
INCLUDING THE CITIES OF...TAMALPAIS-HOMESTEAD...SAUSALITO...
OAKLAND...FREMONT...HAYWARD...DALY CITY...BERKELEY...PACIFICA...
SANTA CRUZ...WATSONVILLE...LIVE OAK...SEASIDE...MONTEREY...MARINA
715 PM PST SUN DEC 18 2016

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM PST
MONDAY...

THE NATIONAL WEATHER SERVICE IN SAN FRANCISCO HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM PST
MONDAY. 

* TEMPERATURE...LOWS GENERALLY IN THE LOWER TO MID 30S WITH A FEW
  LOCATION DROPPING INTO THE UPPER 20S.

* LOCATIONS...COASTAL AREAS OF THE SAN FRANCISCO AND MONTEREY BAY
  REGION. THIS DOES NOT INCLUDE THE CITY OF SAN FRANCISCO.

* TIMING...SUNDAY NIGHT INTO MONDAY MORNING.

* IMPACTS...FROST CAN HARM OR KILL UNPROTECTED PLANTS. 
  VULNERABLE POPULATIONS AND OUTDOOR ANIMALS MAY STRUGGLE TO 
  KEEP WARM. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
2 follow-up statements
813 
WWUS76 KMTR 190323 AAA
NPWMTR

URGENT - WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
723 PM PST SUN DEC 18 2016

...ANOTHER COLD NIGHT AROUND THE REGION...

.TEMPERATURES WILL BE COLD AGAIN AND VERY SIMILAR TO TEMPERATURES
OBSERVED SATURDAY NIGHT AND SUNDAY MORNING.

CAZ506-507-510>513-516>518-528-191600-
/O.CON.KMTR.FZ.W.0004.161219T0800Z-161219T1600Z/
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
EAST BAY INTERIOR VALLEYS-EAST BAY HILLS AND THE DIABLO RANGE-
SANTA CRUZ MOUNTAINS-SANTA CLARA VALLEY INCLUDING SAN JOSE-
SOUTHERN SALINAS VALLEY/ARROYO SECO AND LAKE SAN ANTONIO-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO COUNTY AND INTERIOR MONTEREY COUNTY
INCLUDING PINNACLES NATIONAL MONUMENT-
NORTHERN SALINAS VALLEY/HOLLISTER VALLEY AND CARMEL VALLEY-
INCLUDING THE CITIES OF...SANTA ROSA...SOUTH SANTA ROSA...NAPA...
SAN RAFAEL...PETALUMA...NOVATO...ROHNERT PARK...ANGWIN...
LAGUNITAS-FOREST KNOLLS...WOODACRE...CONCORD...ANTIOCH...
LIVERMORE...WALNUT CREEK...PLEASANTON...PITTSBURG...SAN RAMON...
BLACKHAWK...SCOTTS VALLEY...BOULDER CREEK...DAY VALLEY...
SAN JOSE...GREENFIELD...KING CITY...SALINAS
723 PM PST SUN DEC 18 2016

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM
PST MONDAY...

* TEMPERATURE...LOWS IN THE 20S TO LOWER 30S CAN BE EXPECTED.

* LOCATIONS...NORTH BAY MOUNTAINS AND VALLEY...EAST BAY VALLEYS 
  AND HILLS...SANTA CLARA VALLEY INCLUDING SAN JOSE...INTERIOR 
  MONTEREY COUNTY INCLUDING THE SALINAS VALLEY AND ALL OF SAN 
  BENITO COUNTY. 

* TIMING...SUNDAY NIGHT INTO MONDAY MORNING.

* IMPACTS...FREEZING TEMPERATURES CAN KILL UNPROTECTED PLANTS. 
  VULNERABLE POPULATIONS AND OUTDOOR ANIMALS WILL LIKELY 
  STRUGGLE TO KEEP WARM. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

CAZ505-508-509-529-530-191600-
/O.CON.KMTR.FR.Y.0005.161219T0800Z-161219T1600Z/
COASTAL NORTH BAY INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO BAY SHORELINE-SAN FRANCISCO PENINSULA COAST-
NORTHERN MONTEREY BAY-SOUTHERN MONTEREY BAY AND BIG SUR COAST-
INCLUDING THE CITIES OF...TAMALPAIS-HOMESTEAD...SAUSALITO...
OAKLAND...FREMONT...HAYWARD...DALY CITY...BERKELEY...PACIFICA...
SANTA CRUZ...WATSONVILLE...LIVE OAK...SEASIDE...MONTEREY...MARINA
723 PM PST SUN DEC 18 2016

...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM
PST MONDAY...

* TEMPERATURE...LOWS GENERALLY IN THE LOWER TO MID 30S WITH A 
  FEW LOCATION DROPPING INTO THE UPPER 20S. 

* LOCATIONS...COASTAL AREAS OF THE SAN FRANCISCO AND MONTEREY BAY
  REGION PLUS THE SAN FRANCISCO BAY SHORELINE. THIS DOES NOT
  INCLUDE THE CITY OF SAN FRANCISCO.

* TIMING...SUNDAY NIGHT INTO MONDAY MORNING.

* IMPACTS...FROST CAN HARM OR KILL UNPROTECTED PLANTS. 
  VULNERABLE POPULATIONS AND OUTDOOR ANIMALS MAY STRUGGLE TO 
  KEEP WARM. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
004 
WWUS76 KMTR 191547
NPWMTR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
747 AM PST MON DEC 19 2016


CAZ506-507-510>513-516>518-528-191700-
/O.EXP.KMTR.FZ.W.0004.000000T0000Z-161219T1600Z/
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
EAST BAY INTERIOR VALLEYS-EAST BAY HILLS AND THE DIABLO RANGE-
SANTA CRUZ MOUNTAINS-SANTA CLARA VALLEY INCLUDING SAN JOSE-
SOUTHERN SALINAS VALLEY/ARROYO SECO AND LAKE SAN ANTONIO-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO COUNTY AND INTERIOR MONTEREY COUNTY
INCLUDING PINNACLES NATIONAL MONUMENT-
NORTHERN SALINAS VALLEY/HOLLISTER VALLEY AND CARMEL VALLEY-
INCLUDING THE CITIES OF...SANTA ROSA...SOUTH SANTA ROSA...NAPA...
SAN RAFAEL...PETALUMA...NOVATO...ROHNERT PARK...ANGWIN...
LAGUNITAS-FOREST KNOLLS...WOODACRE...CONCORD...ANTIOCH...
LIVERMORE...WALNUT CREEK...PLEASANTON...PITTSBURG...SAN RAMON...
BLACKHAWK...SCOTTS VALLEY...BOULDER CREEK...DAY VALLEY...
SAN JOSE...GREENFIELD...KING CITY...SALINAS
747 AM PST MON DEC 19 2016

...FREEZE WARNING WILL EXPIRE AT 8 AM PST THIS MORNING...

TEMPERATURES WILL GRADUALLY WARM THROUGH THE MORNING. THEREFORE
THE FREEZING WARNING WILL BE ALLOWED TO EXPIRE.

$$

CAZ505-508-509-529-530-191700-
/O.EXP.KMTR.FR.Y.0005.000000T0000Z-161219T1600Z/
COASTAL NORTH BAY INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO BAY SHORELINE-SAN FRANCISCO PENINSULA COAST-
NORTHERN MONTEREY BAY-SOUTHERN MONTEREY BAY AND BIG SUR COAST-
INCLUDING THE CITIES OF...TAMALPAIS-HOMESTEAD...SAUSALITO...
OAKLAND...FREMONT...HAYWARD...DALY CITY...BERKELEY...PACIFICA...
SANTA CRUZ...WATSONVILLE...LIVE OAK...SEASIDE...MONTEREY...MARINA
747 AM PST MON DEC 19 2016

...FROST ADVISORY WILL EXPIRE AT 8 AM PST THIS MORNING...

TEMPERATURES WILL GRADUALLY WARM THROUGH THE MORNING. THEREFORE
THE FROST ADVISORY WILL BE ALLOWED TO EXPIRE.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this frost advisory went out at Dec 18, 5:25 PM PST, 1 hour 50 minutes earlier.

Area forecast discussion, Dec 18, 5:25 PM PST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
525 PM PST Sun Dec 18 2016

.SYNOPSIS...One more night of really cold weather before
temperatures begin to moderate next week. Dry weather is expected
through at least the middle of next week with moderating
temperatures. Unsettle weather will return around the Christmas
holiday.

&&

.DISCUSSION...as of 01:12 PM PST Sunday...Almost a repeat of
Saturday...ample sunshine covers the region, but it feels a bit
chilly with temps in the 40s and 50s. A few locations are on the
breezy side making it feel even colder.

The biggest forecast change will be for the near term. Based on
observations this morning, minor change in airmass tonight and
latest model guidance, decided to issue a freezing warning.
Coastal and bay shoreline locations will experience a little
warming overnight, but only a few degrees making it still chilly
with lows in the 30s. However, away from the coast temperatures
will plummet below freezing with many locations at or below 28-30
degrees, especially locales that typically have excellent
radiational cooling. The most notable urban center impacted by
the cold temps will be San Jose with overnight lows at or below 32
degrees. Included patchy and areas of frost tonight where
appropriate.

To kick off the work week, temperatures begin to moderate as a
weak frontal boundary approaches from the north. Lastest model
guidance continues to keep the precip north of the Bay Area with
only mid-high level clouds. The increased clouds and moderating
airmass will put an end to the really cold overnight lows. The
warming trend will continue Tuesday and Wednesday. By Thursday a
weak upper trough moves through the Pac NW bringing a cold front
into NorCal. There will be a slight chance for rain over the North
Bay on Thursday. At this point, this system seems rather un-
impressive.

Model guidance in the extended is finally coming into better
agreement, but would like to see more run to run consistency
before making changes this far out. The EC and GFS are now both
showing possible rain moving in from the north on Christmas day.
Will have to keep an eye on this the next few days.

&&

.AVIATION...As of 5:25 PM PST Sunday...VFR. Light offshore winds.

Vicinity of KSFO...VFR.

SFO Bridge Approach...VFR.

Monterey Bay Terminals...VFR.

&&

.CLIMATE...Here is a list of record lows for various locations for
Sunday and Monday morning.

                                 Dec 18th          Dec 19th
SF BAY AREA                     TEMP/YEAR         TEMP/YEAR
 Kentfield.......................21/1924...........21/1924
 San Rafael......................31/1985...........32/2012
 Napa............................23/1924...........22/1924
 San Francisco...................36/1924...........36/1908
 SFO.............................30/1965...........32/1965
 Oakland.........................35/2006...........34/2006
 Oakland Airport.................31/2006...........34/2012
 Richmond........................33/1965...........34/2006
 Livermore.......................23/1965...........23/1965
 Mountain View...................30/1965...........31/2006
 San Jose........................25/1924...........23/1924
 Gilroy..........................23/1965...........26/2012

MONTEREY BAY AREA               TEMP/YEAR         TEMP/YEAR
 Monterey.........................35/2006..........34/2006
 Santa Cruz.......................25/1908..........24/1924
 Salinas..........................29/2006..........30/2012
 Salinas Airport..................26/1935..........28/1935
 King City........................22/1941..........21/1965

&&

.MARINE...as of 2:22 PM PST Sunday...Generally light winds across
the waters today and tonight...however occasional moderate gusts
for the southern outer waters are possible. Building high pressure
will produce light winds through the first half of the week. Long
period northwesterly swells along with increasing sea heights will
move in Wednesday due to a series of storms over the Gulf of
Alaska.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
 .Tngt...Freeze Warning...North Bay Valleys/Mts...East Bay
                    Valleys/Hills...Santa Clara Valley...
                    Interior Monterey...Salinas
                    Valley and San Benito County

&&

PUBLIC FORECAST: MM
AVIATION: Canepa
MARINE: Anna
CLIMATE: Bell

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook and twitter at:
www.Facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
Hazardous weather outlook, Dec 18, 2:15 PM PST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
215 PM PST SUN DEC 18 2016

CAZ006-505>513-516>518-528>530-192215-
SAN FRANCISCO-
COASTAL NORTH BAY INCLUDING POINT REYES NATIONAL SEASHORE-
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
SAN FRANCISCO BAY SHORELINE-SAN FRANCISCO PENINSULA COAST-
EAST BAY INTERIOR VALLEYS-EAST BAY HILLS AND THE DIABLO RANGE-
SANTA CRUZ MOUNTAINS-SANTA CLARA VALLEY INCLUDING SAN JOSE-
SOUTHERN SALINAS VALLEY/ARROYO SECO AND LAKE SAN ANTONIO-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO COUNTY AND INTERIOR MONTEREY COUNTY
INCLUDING PINNACLES NATIONAL MONUMENT-
NORTHERN SALINAS VALLEY/HOLLISTER VALLEY AND CARMEL VALLEY-
NORTHERN MONTEREY BAY-SOUTHERN MONTEREY BAY AND BIG SUR COAST-
215 PM PST SUN DEC 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SAN FRANCISCO AND
MONTEREY BAY REGION.

.DAY ONE...THIS AFTERNOON AND TONIGHT

COLD TEMPERATURES CAN BE EXPECTED AGAIN TONIGHT. A FREEZE WARNING
IS IN EFFECT FOR INLAND LOCATIONS. LOWS IN THE 20S TO LOWER 30S
CAN BE EXPECTED THERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

TEMPERATURES WILL SLOWLY MODERATE THROUGH THE WEEK.

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 19, 10:01 AM PSTBeach Hazards StatementMTRMarin, Monterey, City and County of San Francisco, San Mateo, Santa Cruz, Sonoma8 hr

Nearby

Frost Advisories in California, 2016Every frost advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.